Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 92, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 31, 2001, 5:00 PM MDT for Box Butte County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 31, 2001, 5:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:16 PM MDT | Hail 1.75 | Alliance, NE | 1.75 inch hail fell over the southwest side of Alliance, NE. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS55 KCYS 312300 SVRCYS NEC013-312330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 500 PM MDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF ALLIANCE * UNTIL 530 PM MDT * AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ALLIANCE...MOVING NORTHEAST AT 20 MPH. IT WILL BE IN THE ALLIANCE AREA AROUND 515 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. JAD LAT...LON 4206 10313 4200 10290 4213 10275 4235 10276
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:35 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 31, 2:35 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 235 PM MDT FRI AUG 31 2001 SCT SHOWERS AND TSTORMS DVPG OVR AREA ATTM WITH UPR DIST MOVG ACROSS WY. EXPECT ACTIVITY TO CONT THIS EVNG WITH UPR SYSTEM MOVG SLOWLY EWRD. MODELS IN GOOD AGREEMENT MOVING UPPER TROF INTO NEBRASKA SATURDAY BUT SOME ENERGY STILL LAGS INTO SE WY. W PART OF CWA LOOKS DRY SAT BUT WL KEEP LOW POPS E WITH SYSTEM STILL IN AREA. ACTIVITY WILL BE MORE ISOLD WITH LIS ONLY IN THE -1 RANGE AND LIMITED MOISTURE. SHOULD DRY OUT SAT NIGHT AND SUNDAY WITH UPR RIDGING OVER THE MTNS INTO THE NRN PLAINS AND NVA SPREADING ACROSS THE CWA. .EXTENDED DISCUSSION...DRY WEATHER FOR THE HOLIDAY WITH SOME MONSOONAL MOISTURE POSSIBLY AFFECTING WRN PARTS OF CWA BY TUE. A CHANGE IN THE WX IS STILL ON TAP BY MID TO LATE IN THE WEEK. ALTHOUGH MRF LOOKS TO BE OVERDOING ITS BIG CUTOFF UPPER LOW OVER WRN U.S. EVEN A COMPROMISE IN THE MDLS BRINGS A CDFNT ACRS WY FOR AT LEAST A SLIGHT COOLING OF TEMPS ALG WITH A CHANCE OF SHWRS/FEW TSTMS. .CYS... WY...NONE. NE...NONE. RE/JLH
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.